The issues is that a Herx is a specific thing. This is directed towards anyone reading this thread. present or future.
A Jarisch–Herxheimer reaction
is a reaction to endotoxin-like products released by the death of harmful microorganisms within the body during antibiotic treatment.
That is the only event that the word Herx should be used to describe. It also hold true for Herbs too because herbs can be antibacterial.
Unfortunately, recognizing a herx is not always easy. A rise in symptoms can mean any number of things. Sometimes it's due to chemical exposure, allergies, medication side effects, or things that formerly seemed trivial like temperature change, weather, or even the phase of the moon. Herxes can even be symptoms you've never experienced before.
"A rise in symptoms can mean a number of things" - Yes this is true. here are examples
"Sometimes it's due to chemical exposure" - Yes, depending on the chemical the symptoms will differ. here are a list of chemicals that cause their own symptoms
Antibacterials- Cause Herxs in certain cercumstances
... not related to side effects which are as follows:
not a herx EX(minocycline, doxy, rifampicin, Jap Knotweed, etc.)
not a herx EX(doxycylcline, amoxicillin, Jap. Knotweed, etc.)
Rash, Burning, Sneezing, Itchy Eyes:
Not Herx... but related specifically to a raise in histamine caused by any part of a medication. (allergic reaction)
This allergic reaction may be caused by; the substance itself, pill additives, pill coatings, fillers, binders, etc.
Alcohol tinctures; can cause burning upon ingenstion, upset stomach, dizzyness in high amounts, mood changes(none of this is a herx) and often increase over time with higher doses
"medication side effects" - This is probably one of the hardest reactions to distinguish from a Herx. But!... because we know that Herxing is due to a large die off of bacteria... We can then be confident to say that "if the effects continue past one week of use... what we are experiencing is a side effect of the drug itself." The amount of bacteria after a week of effective treatment will be close to nothing so there is nothing left to cause a Herx past one week of treatment. This holds true for all bacteria: MRSA, Staph, Lyme, TB, etc, etc.
"temperature change, weather, or even the phase of the moon."-
Although everything listed in this statement above can have an effect on the body, mind, mood... none of this will cause a large dieoff of bacteria therefore none of this should ever be called a Herx by any means. Besides large temperature changes, as in Hyperthermia treatment, changes in climate will never cause dieoff of bacteria within your body. I wish this were true. We would all be cured of Lyme more easily if the weather could cause a Herx.
The phases of the moon may cause behavioral changes, this has been proven. Behavioral changes may effect how you physically feel but It will never cause a Herx. Bacteria cannot know what phase the moon is in so they would not be effected by it.
"When beginning a new medication, you want to pay close attention to your symptoms for a while."- This is very true. Anytime a new substance is added to the body you should pay close attention and use all the knowledge you have to decipher what is happening(keep a journal if you desire): example:
1. I take the medicine. within 30 minutes, and over the next hour, I experience acute flu like symptoms, slight fever, swelling of lymph nodes and body aches. this seems to go away after 1-3 hours. I AM possibly having a Herx reaction.
2. I take the medication and immediately have an upset stomach or feel dizzy. This is not a Herx because the medication has not had time to get to the bacteria in my body yet. I should look for other explanations to determine that I am not harming my body somehow. I should call my doctor if symptoms worsen or continue for 3 or more days.
3. I have been taking this medication for 4 days or more and It seems to be building up symptoms/adverse effects/side effects....This is not a herx
this may be an increase of side effects due to a buildup of the medication in my body over time. I should think about
what other options are available for dosing to avaoid damage to my body and so that I can get the most out of my medication.
Post Edited (MAF249) : 10/7/2017 12:52:40 PM (GMT-6)